Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 142, NWS Quad Cities, IA

August 29, 2022Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 29, 2022, 10:07 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2022, 10:07 AM CDT (15:07 UTC)
Expired
Aug 29, 2022, 10:45 AM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:28 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 6:28 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 AM CDT Mon Aug 29 2022

...12z AVIATION AND SHORT TERM UPDATE...

.SYNOPSIS...
Issued at 305 AM CDT Mon Aug 29 2022

The latest sfc analysis was indicating that the local fcst area was
bathed in the warm moist sector ahead of a frontal system currently
pushing into southeast MN, trailing into far southwestern
IA/southern NE. Water vapor imagery(WV) was showing a seasonably
vigorous short wave upper trof acrs ND into northwest MN, with eyes
on digging acrs the mid/upper MS RVR Valley and western GRT LKS
through Tue morning. The combination of the low to mid level wind
fields, lift of the S/W complex into the unstable airmass will make
for a stormy Monday acrs portions of the upper Midwest, including
the local area of concern.

&&

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Mon Aug 29 2022

 *** Update...storm clusters currently moving east of the Omaha
  area along I-80, if they maintain, will throw a monkey wrench in
  the fcst philosophy mentioned in the discussion below that was
  issued earlier. The real intense convection may fire further
  south and/or east, and possibly later than the areas discussed
  earlier. Following shifts will have to watch upstream trends
  closely over the next few hours. ***   ..12..

Today...Will have to watch for isolated to sctrd mainly elevated
showers/storms pre-dawn to 14z or so in ongoing LLJ fueled warm air
advection(WAA) wing, then eyes turn to the approaching cold front
from the northwest. Still ongoing uncertainty after assessing
several model and CAM varying runs up until now, but they seem to
have settled down and away from a rather early, mid to late morning
bowing high wind producing MCS surging acrs the area from the west,
to a frontally forced midday into the afternoon event for
portions of the area. Have hammered out POPs and timing(like a
type of SREF) out of the latest agreed upon models for now in the
grids. This would suggest sctrd storms firing along and north of
the Hwy 30 corridor just before noon, then propagating eastward
and southward during the afternoon into early evening feeding on
high MUCAPEs of 2-4K J/kg.

Front entrance regions of 50+ KT H5 MB and 40+ KT H7 MB jets around
the digging trof, add to the effective storm layer shear of 30-50
KTs to utilize the high CAPEs for severe storm potential. 6-7 C/km
mid layer lapse rates will help as well, and see the scenario of
initial supercell development along the front in the local area with
hail and downburst threats, evolving into bowing mini segments with
high wind potentail up to 75 KTs as they surge out with cold pool
mechanics acrs portions of northern IL this afternoon. SPC's
enhanced risk seems to have this covered. Some of these same
processes will look to jump to the southern third of the CWA by late
afternoon into early evening extending the severe threat. Isolated
tornadoes or mesovortice's possible along any boundary as a
secondary threat. And PWAT's of 1.8 to near 2 inches getting pooled
up into the advancing boundary will allow for high rainfall rates of
1-2+ inches an hour and localized flooding potential for areas that
get hit by storm clusters a couple of times.

As for temps, if they can make it into the upper 80s or near 90
south of I-80 and sfc DPTs pool into the low to mid 70s, we could
have uncomfortable heat index readings in the mid to upper 90s in
some locations.

Tonight...Will have to account for some along and post-frontal
lingering showers/storms acrs at least the southern third of the DVN
CWA possibly to 03z, then the main convective action zone settles
overnight to the south acrs KS/MO/south central IL into the OH RVR
Valley. West to northwesterly boundry layer flow cool dry advects
temps down into the lower 60s to upper 50s by Tue morning.   ..12..

.LONG TERM...(Tuesday through Sunday)
Issued at 305 AM CDT Mon Aug 29 2022

Key messages:

1) Dry weather through much of the period, low chance of rain late
week.
2) Near normal temps, warming somewhat by late week.

Discussion: Expect northwest flow aloft at the beginning of the long
term period, with dry conditions and near normal highs in the upper
70s to low 80s. This pattern is expected to hold through Thursday.

By late Friday into Saturday, the GFS and ECMWF and their respective
ensembles, are suggesting some weak mid-level energy will move into
the region. This far out, we can't discount some scattered rain, but
the signal is not strong enough to vary from the dry NBM pops. By
Friday into the weekend, we can expect some warming, with afternoon
highs possibly hitting 90s degrees in southwest portions of the
forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Aug 29 2022

A band of MVFR stratocu ahead of an incoming cold front will
impact the DBQ and CID terminals for a few hours this morning,
with an isolated shower possible. Southwest sfc winds will
increase to at least 10-15 KTs ahead of the cold front sliding
into the area from the northwest. Then either storms moving in
from western IA later this morning, or new development on the
front locally will occur late morning into and through the
afternoon. Still an uncertain and muddled storm timing and
placement scenario, but again tried to time a 2-3 hour window in
the TAF sites with thunderstorm mention. Some of these storms
could be severe with damaging winds/high gusts the primary threat,
along with passing bouts of sharply reduced VSBYs by wind blown
heavy rain. A turbulent scenario at times today with low to mid
level winds and storms until they shift southward with the front
by mid evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...12
Hazardous weather outlook, Aug 29, 4:28 AM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
428 AM CDT Mon Aug 29 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
428 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will develop along a cold front across portions of
the Outlook Area today. Some storms will be strong to severe. Where
they form is still somewhat uncertain, but current indications
suggest they will develop across areas along and north of the
Interstate 80 corridor by midday, and then they will spread
eastward and southward during the afternoon into evening. The
storms are then expected to move south out of the Outlook Area
after 7 pm this evening. The primary threat from severe storms
will be damaging winds, with secondary risks of large hail and
isolated tornadoes. The storms will also be able to produce heavy
rainfall at high rates, which may induce some localized flooding
in areas that get hit by several storms.

The Storm Prediction Center has an Enhanced Risk or Level 3, for
severe storms today for areas generally along and east of the
Mississippi River. There is a Slight Risk or Level 2 for most of
the rest of the area.

Very warm temperatures and high humidity may produce heat index
readings in the mid to upper 90s south of Interstate 80 this
afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likley today.

12

In the hours before

Local storm report, Aug 29, 8:13 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SW WINNESHIEK         42.32N 89.57W
08/29/2022  M1.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            24 HR TOTAL.

&&
Special weather statement, Aug 29, 9:26 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
926 AM CDT Mon Aug 29 2022

IAZ066-068-ILZ015-291500-
Rock Island IL-Scott IA-Clinton IA-
926 AM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern Rock
Island, northern Scott and southern Clinton Counties through 1000 AM
CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm near
Calamus, or 13 miles northeast of Durant, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grand Mound and Donahue around 935 AM CDT.
  DeWitt and Long Grove around 945 AM CDT.

Other locations in the path of this storm include McCausland,
Camanche, Princeton, Cordova and Low Moor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 9089 4186 9087 4191 9030 4168 9032
TIME...MOT...LOC 1426Z 269DEG 31KT 4177 9078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ervin
Local storm report, Aug 29, 9:55 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             5 NNE BRIGHTON          41.24N 91.77W
08/29/2022  E0.70 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:11 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Washington49 min
Aug 29, 9:26 AM CDTSpecial Weather StatementDVNClinton34 min
Aug 29, 9:51 AM CDTSevere Thunderstorm WarningDVNClinton, Scott39 min
Aug 29, 10:13 AM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine34 min
Aug 29, 11:26 AM CDTSpecial Weather StatementDVNStark34 min
Aug 29, 11:46 AM CDTSpecial Weather StatementDVNPutnam29 min
Aug 29, 11:53 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam37 min
Aug 29, 4:20 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough40 min
Aug 29, 4:49 PM CDTSevere Thunderstorm WarningDVNMcDonough41 min
Aug 29, 5:04 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough41 min
Aug 29, 6:01 PM CDTSpecial Weather StatementDVNHancock29 min
Aug 29, 6:15 PM CDTSevere Thunderstorm WarningDVNHancock30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.